I've had a number of complications too and like you, you can't really tell looking at me. How are your sugars running? If they are up or all over the place, this will add to depression. I had some real issues for a while and opted to go on meds. Once my brain chemistry was back in balance I was weaned off the drug and have been fine ever since.
The gastro can be a real pain. I still have it, but it's not as bad. I found it got better after my kidney transplant.
Feel free to vent with me if you need to. I've been there, and done that.
Yes, you can become resensitized to low sugar levels. But a lot of folks don't like to do it for a variety of reasons. What you have to do is run high (180 - 200 depending on who you talk to) for about 6 weeks and then your body gets used to that. Once you run normal again, you will feel the lows. Just as your body has become accustomed to the low sugars, you get get accustomed to the higher ones again. The problem is that given that you are used to running so much lower, you won't feel so hot at the higher numbers. Many people too get paranoid about complications (you won't run the risk of developing them by running high for this short amount of time).
The bottom line is that many folks have success with this. Talk to your endo about it and see what he/she has to say. Keep us posted.
Pat, I loved my pump. I found it much easier (although it does take a lot of work) to get good control. I tried a CGM for a while (continuous glucose monitor) but I didn't find it that accurate. Some people have success with it, but I think it depends on if you get a good one or not.
Most pumpers do their own basal testing (involving fasting for moderate periods of time and frequent testing) and make their own modifications rather than rely on the doc. We know our diabetes best. I would strongly suggest the book "Pumping Insulin". It is a great bible for us pumpers. Sorry I didn't mention it before.
Since he is having afternoon/evening lows, it is possible that his basal rates are too high. Less insulin will mean fewer lows and he can still maintain good control. Has he talked to a CDE or his pump trainer? They will be able to provide some good advice too.
I have been on statins for years and never had a problem with my blood sugars. From what I have heard from other T1s, the statin doesn't really make a difference. The question I have asked a lot (and not gotten any answer to) is I wonder if the folks with other problems, put on statins and then develop higher blood sugar - I wonder if they weren't predisposed to diabetes anyway and just got a little nudge. I will tell you my experience with my pancreas transplant. My donor didn't require any insulin even though many head injury patients do. And then they pumped him full of steroids which should have shot his glucose up, but it didn't. My pancreas works really well, knock on wood, and I suspect that my donor had a fabulous pancreas that never would have had a problem with a statin. Probably just not prone to D.
Hi and welcome. You feel normal because your body has gotten used to very high blood sugars. When your sugars come down, you will probably feel "low" for a while, but that will go away.
As for why it happened to you, it can happen to anyone. Type 1 has nothing to do with weight or eating habits. It is an autoimmune disorder (like Lupus or Rheumatoid arthritis) where your body accidentally attacks the insulin producing cells and kills them off. Your levels are still very high because you are not taking enough insulin yet. It takes some time to adjust the dosage and everyone is different. The docs will usually start you at a lower level and then work you up. I would strongly recommend reading "Think Like a Pancreas" and "Using Insulin" to learn more about how to take insulin properly.
What types of insulin are you taking and how often? It is important to learn to carb count and dose accordingly.
Hope this helps a bit. Feel free to ask lots of questions. If you are looking for a board with lots of type 1s, I would try either Diabetes Daily or Juvenation . This board is good, but there aren't a lot of us out there compared to type 2s.
Try to increase your testing gradually. It takes some time to develop new habits. Since you are trying to heal, it is especially important to do this and keep good control. You don't want to lose anything.
Also, don't try to push it. I am recovering from a surgery to my leg and every time I overdo it, I end up losing a week that I can't exercise it. If I stick to the slow but steady schedule the physio has set for me I make much better progress. Keep up with those crutches. I know they are a pain, but in the long run it will be good for you.
If you want to learn about the basal/bolus regime (not mixed insulin) I would recommend 2 books. Using Insulin and Think Like a Pancreas. Both will explain insulin usage and how to work things out. They are excellent and you may even find them at your local library (although they are always available online and well worth the cost). I think you will find these will help tremendously in getting you to feel better all the time. I know taking 4 or more shots a day is a pain, but not using a mix allows for much more flexibility and gives much better control.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.